Alert archive / New Mexico / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood watch at Jul 4, 2018, 2:23 PM MDT. It took effect at Jul 5, 2018, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2018, 2:23 PM MDT (20:23 UTC)
- In effect from
- Jul 5, 2018, 12:00 PM MDT
- Expired
- Jul 5, 2018, 8:56 PM MDT
- In force
- 9 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
The text
As transmitted.
053 WGUS65 KABQ 042023 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 223 PM MDT Wed Jul 4 2018 NMZ511>515-051000- /O.NEW.KABQ.FF.A.0002.180705T1800Z-180706T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jemez Mountains-West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains- 223 PM MDT Wed Jul 4 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for a portion of the northern mountains of New Mexico, including the following areas: East Slopes Sangre de Cristo Mountains, Jemez Mountains, Northern and Southern Sangre de Cristos above 9500 feet including Red River, and West Slopes of the Sangre de Cristo Mountains. * From Thursday afternoon through Thursday evening. * An easterly wave currently over southeast Texas will move west today and tonight, crossing into Mexico Thursday and Thursday night. A significant increase in moisture extends well north of the wave, and will spill into New Mexico Thursday. This will lead to widespread showers and thunderstorms over the northern mountains, with some of the rain heavy. This will be a particular concern on recent burn scars, where heavy rain could lead to flash flooding with dangerous debris flows and mud slides. * The Ute Park, Morris Creek, Sardinas and San Antonio recent burn scars will be particularly vulnerable to heavy rain, which could result in catastrophic flash flooding, especially on the Ute Park burn scar. Keep a watchful eye on arroyos, creeks, small streams and low lying areas, and stay out of flooded low water crossings. While main stem river flooding is not expected, rapid rises on area rivers, creeks and streams are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 40/42
3 follow-up statements
866 WGUS65 KABQ 050901 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 301 AM MDT Thu Jul 5 2018 NMZ510-052200- /O.EXA.KABQ.FF.A.0002.180705T1800Z-180706T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Juan Mountains- 301 AM MDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Albuquerque has expanded the * Flash Flood Watch to include a portion of north and central New Mexico, including the following areas: San Juan/Tusas Mountains. * from noon MDT today through this evening * A significant increase in moisture will continue to surge into New Mexico today, leading to widespread showers and thunderstorms over the northern mountains, with some of the rain heavy. This will be a particular concern on recent burn scars, where heavy rain could lead to flash flooding with dangerous debris flows and mud slides. * The Bonita burn scar will be vulnerable to heavy rain, which could result in significant flash flooding. Keep a watchful eye on arroyos, creeks, small streams and low lying areas, and stay out of flooded low water crossings. While main stem river flooding is not expected, rapid rises on area rivers, creeks and streams are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NMZ511>515-052200- /O.CON.KABQ.FF.A.0002.180705T1800Z-180706T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jemez Mountains-West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains- 301 AM MDT Thu Jul 5 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The Flash Flood Watch continues for * a portion of north and central New Mexico, including the following areas: East Slopes Sangre de Cristo Mountains, Jemez Mountains, Northern Sangre de Cristos above 9500 feet including Red River, Southern Sangre de Cristos above 9500 feet and West Slopes Sangre de Cristo Mountains. * from noon MDT today through this evening * A significant increase in moisture will continue to surge into New Mexico today, leading to widespread showers and thunderstorms over the northern mountains, with some of the rain heavy. This will be a particular concern on recent burn scars, where heavy rain could lead to flash flooding with dangerous debris flows and mud slides. * The Ute Park, Morris Creek, Sardinas Canyon, and San Antonio burn scars will be particularly vulnerable to heavy rain, which could result in catastrophic flash flooding, especially on the Ute Park burn scar. Keep a watchful eye on arroyos, creeks, small streams and low lying areas, and stay out of flooded low water crossings. While main stem river flooding is not expected, rapid rises on area rivers, creeks and streams are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
037 WGUS65 KABQ 052159 FFAABQ Flood Watch National Weather Service Albuquerque NM 359 PM MDT Thu Jul 5 2018 NMZ510>515-060600- /O.CON.KABQ.FF.A.0002.000000T0000Z-180706T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains- 359 PM MDT Thu Jul 5 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT IN AND BELOW RECENT BURN SCARS UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * A portion of north and central New Mexico, including locations in and below recent burn scars of the Northern and Southern Sangre de Cristo Mountains above 9500 feet, the East and West Slopes of the Sangre de Cristo Mountains, the Jemez Mountains and San Juan/Tusas Mountains. * Until midnight MDT tonight * With ample moisture in place for locally heavy rainfall, a disturbance embedded in a broad upper level ridge of high pressure will continue to track southwestward mainly across the Sangre de Cristo and Jemez Mountains this evening. Scattered to numerous showers and thunderstorms are expected. Some storms will be capable of producing a rain rate of 1 inch per hour. Locations in and below recent burn scars will be especially susceptible to flash flooding, dangerous debris flows and mud slides. * The Ute Park, Morris Creek, Sardinas Canyon, Bonita, Cajete and San Antonio burn scars will be vulnerable to heavy rain, which could result in catastrophic flash flooding, especially on the Ute Park burn scar. Keep a watchful eye on arroyos, creeks, small streams and low lying areas, and stay out of flooded low water crossings. While main stem river flooding is not expected, the potential exists for rapid rises in small streams and normally dry arroyos. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 44
733 WGUS65 KABQ 060256 FFAABQ Flood Watch National Weather Service Albuquerque NM 856 PM MDT Thu Jul 5 2018 NMZ510>515-060400- /O.CAN.KABQ.FF.A.0002.000000T0000Z-180706T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains- 856 PM MDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of north and central New Mexico has been cancelled. Thunderstorms with heavy rain earlier in the evening and during the afternoon have diminished, with only a few light showers continuing for the rest of the evening. Although the heavy precipitation has diminished, continue to heed any road closures and be alert to areas where water covers the roadway. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 4, 11:50 AM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 4, 11:50 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1150 AM MDT Wed Jul 4 2018 .AVIATION... 18Z TAF CYCLE Mid level clouds and some virga spreading northward into central NM will slowly develop into isolated dry type SHRA/TSRA thru the day. The focus for gusty outflow winds and brief rain will be within the Rio Grande Valley and surrounding higher terrain. Stronger TSRA are expected to focus over the eastern plains mainly along and east of a line from KSRR to KTCC and KCAO. Direct hits in this area may create brief excursions to low VFR however confidence is not high enough to mention in TAFs at this time. Thick clouds will persist into tonight with lingering -SHRA over much of central and eastern NM. Guyer && .PREV DISCUSSION...303 AM MDT Wed Jul 4 2018... .SYNOPSIS... High pressure is expected to strengthen some over New Mexico today while a disturbance aloft moves over southeast Texas. Sufficient moisture will be in place for another round of isolated to scattered showers and thunderstorms this afternoon, primarily along and east of the central mountain chain. Temperatures will run near to slightly above average today with a few triple digit readings possible in far eastern New Mexico. By tonight and into Thursday a surge of moisture will push into the Land of Enchantment while the aforementioned disturbance aloft moves into the Big Bend area of Texas. The rapid increase in moisture is expected to lead to the development of more showers and thunderstorms Thursday, Friday and the weekend. Temperatures will trend a few degrees cooler through this time. && .DISCUSSION... Despite pressure heights rising over NM, the distribution of precipitation will be fairly comparable to yesterday with storms staying isolated to scattered along and east of the central mountain chain. A near-persistence forecast will also work for temperatures with a few triple digit readings in the far eastern zones. As the easterly wave aloft moves inland over southeastern TX, the surface winds will be backing more southeasterly. As alluded to yesterday, this will draw Gulf of Mexico moisture toward NM with PWATs rising in eastern parts of the state by late afternoon and the evening. There does still appear to be a surface cold front in eastern CO that would sag toward the forecast area this evening, however it essentially gets lost as the synoptic flow turns more easterly over much of NM tonight. The end result will be a continuation of the increased moisture flux into NM, priming the atmosphere for more thunderstorm activity into late Thursday. The moisture will moderate high temperatures on Thursday with easterly upslope flow helping to initiate thunderstorms over the central mountain chain before drifting westward. The Continental Divide could also be a secondary focal point for convective initiation through the late afternoon and evening hours. POPs remain elevated for Thursday with storm motions to the west at 10 to 15 mph and a localized threat for heavy rainfall due to the high PWATs. Burn scar areas might be considered for a Flash Flood Watch for Thursday. The dome of high pressure aloft will be quite strong and expansive Thursday, remaining stout into Friday while consolidating slightly to the north of NM. The best slug of moisture will be shoved westward into AZ, but plenty of moisture should be left to recycle at least an isolated to scattered crop of storms Friday afternoon. Model QPF depictions for Friday have dwindled from 24 hours ago, but most high terrain areas within the forecast area should still have a shot for storms, especially in the northern zones. Typical for this time of year, the extended forecast will hinge on the placement and strength of the upper high which looks to weaken slightly while retaining a residence north of NM. There will be a periodic elongation of the high with potentially a couple of major centroids forming either side of the Rockies next week. If sustained for a long enough period, this weakness in the high (between the two centroids) could be just enough of a crack in the proverbial door to allow a better influx of subtropical moisture from the south. This would favor the western half to two thirds of NM for storms. 52 && .FIRE WEATHER... Significant increase in monsoon moisture set to arrive tonight into Thursday, lasting into next week. Threat of burn scar flooding increases. Mid-upper level clouds across the east have kept overnight lows warmer, keeping RH a bit lower than originally forecast. Today will see afternoon thunderstorm activity along the east slopes of the central mtn chain eastward. Storms motion will be to the N/NW. Any passing storm will produce gusty and erratic winds. Any storms west of the central mtns will be dry in nature, capable of producing local gusty winds. Haines 6 remains across much of central NM with good- excellent vent rates today. The long advertised monsoon surge from the east is still slated to arrive Wed night into Thu, dropping MixHgts and ventrates, while raising RH recovery and storm coverage through the weekend. The upper ridge eventually works its way west into Utah and the Four Corners Friday, keeping the easterly flow and daily rounds of convection going favoring central and western NM into next week. It's an on the whole beneficial change in the fire weather pattern, however it does come with an increased risk of localized flash flooding over and immediately beneath burn scars. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 4, 9:56 AM MDT, 4 hours 27 minutes before
Hazardous Weather Outlook...DELAYED National Weather Service Albuquerque NM 956 AM MDT Wed Jul 4 2018 NMZ501>540-051100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 956 AM MDT Wed Jul 4 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected near the central high terrain and over eastern New Mexico through tonight. Storms will be on the drier side over the central mountain chain and capable of producing strong outflow winds, blowing dust, and dry lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A significant increase in the coverage of showers and thunderstorms is on the way beginning Thursday. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive over 1 inch of rainfall in less than an hour. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:35 PM MDT | Areal Flood Advisory | ABQ | Quay | 115 min |
| Jul 4, 4:06 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Quay, San Miguel | 114 min |
| Jul 4, 5:03 PM MDT | Special Weather Statement | ABQ | Union | 27 min |
| Jul 4, 5:32 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 118 min |
Nearby
Flash Flood Watches in New Mexico, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.